, Volume 5, Issue 1, pp 37-50
Date: 10 Nov 2012

Psychotropic Drug-Induced Reductions in Seizure Threshold

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Summary

There are no simple answers to questions such as ‘Which antidepressant is most likely to cause seizures?’ or ‘Which antipsychotic drug is the safest to use in a patient with a seizure disorder?’

The risk of psychotropic drug-induced seizures is dependent on many factors beyond inherent differences in the propensity of individual drugs to lower seizure threshold. Individual patient variables that affect the likelihood of drug-induced seizures occurring include a history of epilepsy or seizures, a family history of epilepsy, and postnatal brain damage, head trauma and dementia. Once a drug is selected, seizure risk is directly dependent on dosage, rate and amount of dose titration, and concurrent use of other drugs.

Setting aside these other risk factors, the likelihood of drug-induced seizures occurring does differ among psychotropic drugs. Among antipsychotic drugs, clozapine is associated with the highest risk of seizures, followed by chlorpromazine, with other phenothiazines and risperidone having a lower risk and haloperidol the least risk.

Among antidepressants, maprotiline, amoxapine, amfebutamone (bupropion) and clomipramine pose the greatest risk along with other tricyclic antidepressants in high doses. Monoamine oxidase inhibitors (MAOIs), trazodone, nefazodone and the selective serotonin (5-hydroxytryptamine; 5-HT) reuptake inhibitors (SSRIs) are associated with a lower risk of seizures.

Benzodiazepines with long elimination half-lives are less likely to cause seizures during withdrawal than those agents with short to intermediate half-lives, although the rate and amount of dosage reduction are more important variables.

Finally, most psychotropic drugs are metabolised by cytochrome P450 isoenzymes. Concurrent use of enzyme inhibitors or discontinuation of enzyme inducers may cause a significant increase in plasma concentrations of the psychotropic drug, increasing the likelihood of adverse effects and the potential for seizures.